Pet Education Ferrets
Pet Education Ferrets Pet Education Ferrets Pet Education Ferrets
Free Shipping on orders over $49
Antidepressant (Tricyclic) Toxicity in Dogs and Cats
Veterinary & Aquatic Services Department, Drs. Foster & Smith
Poisonings
Print Article | Email Article
Bookmark and Share
Click here for a pdf version of this article. 

Toxin
Tricyclic antidepressants (TCA)

Source
Medications such as imipramine, desimipramine, trimipramine, amitriptyline, and doxepin. Trade names include Asendin, Elavil, Endep, Etrafon, Limbitrol, Ludiomil, Norpramin, Pamelor, Sinequan, Tofranil, Triavil, and Vivactil.

General Information
The tricyclic antidepressants affect the central nervous system (CNS) by inhibiting the normal function of the neurotransmitters serotonin and norepinephrine. Different TCAs affect different neurotransmitters in different ways. Animals should be monitored for at least 12 hours after ingestion even if no signs are present. Sudden death, several days after apparent recovery has been reported in humans.

Toxic Dose
Varies depending upon the specific TCA.

Signs
Vomiting, disorientation, anxiety, aggression, depression to semicomatose states, seizures, change in body temperature, ataxia, weakness, tremors, abnormal heart rhythms, facial or lingual (tongue) edema, rash, urticaria, pulmonary edema, and death.

Immediate Action
Seek veterinary attention. Your veterinarian may recommend inducing vomiting depending on the pet's level of alertness.

Veterinary Care
General treatment: Depending on the pet's level of alertness, the induction of vomiting may be continued, gastric lavage is performed, and activated charcoal is administered.

Supportive treatment: Seizures are controlled with anticonvulsants or inhalant (gas) anesthesia. Normal body temperature is maintained, and the pet is monitored and treated for heart rhythm abnormalities. Blood gases are monitored and metabolic acidosis treated if present.

Specific treatment: Unavailable.

Prognosis
Variable

 


Keep this and all other medications out of the reach of children and pets.


If you think your pet has been poisoned...

Contact your veterinarian or one of the Animal Poison Hotlines (listed below) if you think your pet may have accidentally received or been given an overdose of the medication.

**ASPCA Animal Poison Control Center - 24-hour service available throughout North America.
www.aspca.org/apcc

1-888-4ANI-HELP (1-888-426-4435). $65.00 per case, billed to caller's credit card.

Follow-up calls can be made for no additional charge by dialing 888-299-2973.

There is no charge when the call involves a product covered by the Animal Product Safety Service.

**Pet Poison Helpline - 24-hour service available throughout North America for pet owners and veterinary professionals who require assistance with treating a potentially poisoned pet.

1-800-213-6680 ($59.00 per incident). Staffed 24-hours a day.

Updated 6/20/17


Click here for a pdf version of this article.   
Print Article | Email Article